Alert archive / Idaho / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 3, NWS Boise, ID

May 6, 20164 counties in Idaho

NWS Boise, ID issued this severe thunderstorm warning at May 6, 2016, 6:53 PM MDT for 4 counties in Idaho. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 6, 2016, 6:53 PM MDT (00:53 UTC)
Expired
May 6, 2016, 7:30 PM MDT
In force
37 min
Issued by
NWS Boise, ID
Area
Storm-based polygon

Counties Canyon County, ID, Gem County, ID, Owyhee County, ID, Payette County, ID

The radar

The Boise radar (KCBX), 49 km from the middle of the area, began a volume at 00:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Boise Airport, ID (KBOI), launched 00:00Z, 0.9 hours before the alert went out and 48 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Boise Airport, ID at 00:00Z on 2016-05-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 282 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Boise Airport, ID at 00:00Z on 2016-05-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
282 J/kg
Mixed-layer CIN
-66 J/kg
Mixed-layer LCL
1759 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
159 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

291 
WUUS55 KBOI 070053
SVRBOI
IDC027-045-073-075-070130-
/O.NEW.KBOI.SV.W.0003.160507T0053Z-160507T0130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BOISE ID
653 PM MDT FRI MAY 6 2016

THE NATIONAL WEATHER SERVICE IN BOISE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN CANYON COUNTY IN SOUTHWESTERN IDAHO...
  SOUTHWESTERN GEM COUNTY IN SOUTHWESTERN IDAHO...
  NORTHWESTERN OWYHEE COUNTY IN SOUTHWESTERN IDAHO...
  SOUTH CENTRAL PAYETTE COUNTY IN SOUTHWESTERN IDAHO...

* UNTIL 730 PM MDT.

* AT 653 PM MDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED NEAR
  SAND HOLLOW...OR 9 MILES NORTH OF CALDWELL...AND MOVING SOUTHWEST AT
  25 MPH.

* THIS SEVERE THUNDERSTORM WILL BE NEAR...
  NOTUS AROUND 710 PM MDT. 
  CALDWELL...GREENLEAF AND LAKE LOWELL AROUND 720 PM MDT. 
  WILDER...HOMEDALE...MARSING AND HUSTON AROUND 730 PM MDT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL...DEADLY
LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION...MOVE TO AN
INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY
RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER
COVERS THE ROAD.

WHEN SAFE TO DO SO...PLEASE RELAY STORM REPORTS TO THE NATIONAL
WEATHER SERVICE IN BOISE ID VIA LOCAL LAW ENFORCEMENT...OR NATIONAL
WEATHER SERVICE BOISE FACEBOOK AND TWITTER ACCOUNTS.

&&

LAT...LON 4377 11651 4350 11680 4367 11703 4371 11703
      4390 11669
TIME...MOT...LOC 0053Z 045DEG 20KT 4379 11668 

$$

KA
2 follow-up statements
390 
WWUS55 KBOI 070112
SVSBOI

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BOISE ID
712 PM MDT FRI MAY 6 2016

IDC045-075-070122-
/O.CAN.KBOI.SV.W.0003.000000T0000Z-160507T0130Z/
GEM ID-PAYETTE ID-
712 PM MDT FRI MAY 6 2016

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN GEM AND SOUTH
CENTRAL PAYETTE COUNTIES IS CANCELLED...
    
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF
THE WARNED AREA. THEREFORE THE WARNING HAS BEEN CANCELLED.

LAT...LON 4379 11685 4379 11679 4380 11676 4370 11659
      4350 11681 4366 11702 4372 11702 4381 11686
TIME...MOT...LOC 0112Z 045DEG 20KT 4371 11678 

$$

IDC027-073-070130-
/O.CON.KBOI.SV.W.0003.000000T0000Z-160507T0130Z/
CANYON ID-OWYHEE ID-
712 PM MDT FRI MAY 6 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM MDT
FOR NORTHERN CANYON AND NORTHWESTERN OWYHEE COUNTIES...

AT 712 PM MDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE
OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED OVER NOTUS...OR
7 MILES NORTHWEST OF CALDWELL...MOVING SOUTHWEST AT 25 MPH.

THIS SEVERE STORM WILL BE NEAR...
  GREENLEAF AND HUSTON AROUND 720 PM MDT. 
  WILDER...HOMEDALE AND MARSING AROUND 730 PM MDT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL...
DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN
INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY
RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER
COVERS THE ROAD.

WHEN SAFE TO DO SO...PLEASE RELAY STORM REPORTS TO THE NATIONAL
WEATHER SERVICE IN BOISE IDAHO VIA LOCAL LAW ENFORCEMENT...OR
NATIONAL WEATHER SERVICE BOISE FACEBOOK AND TWITTER ACCOUNTS.

&&

LAT...LON 4379 11685 4379 11679 4380 11676 4370 11659
      4350 11681 4366 11702 4372 11702 4381 11686
TIME...MOT...LOC 0112Z 045DEG 20KT 4371 11678 

$$

KA
601 
WWUS55 KBOI 070124
SVSBOI

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BOISE ID
724 PM MDT FRI MAY 6 2016

IDC027-073-070133-
/O.EXP.KBOI.SV.W.0003.000000T0000Z-160507T0130Z/
CANYON ID-OWYHEE ID-
724 PM MDT FRI MAY 6 2016

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN CANYON AND
NORTHWESTERN OWYHEE COUNTIES WILL EXPIRE AT 730 PM MDT...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.

WHEN SAFE TO DO SO...PLEASE RELAY STORM REPORTS TO THE NATIONAL
WEATHER SERVICE IN BOISE IDAHO VIA LOCAL LAW ENFORCEMENT...OR
NATIONAL WEATHER SERVICE BOISE FACEBOOK AND TWITTER ACCOUNTS.

LAT...LON 4379 11685 4379 11679 4380 11676 4370 11659
      4350 11681 4366 11702 4372 11702 4381 11686
TIME...MOT...LOC 0121Z 045DEG 20KT 4371 11678 

$$

KA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boise, ID wrote its last area forecast discussion before this severe thunderstorm warning went out at May 6, 3:07 PM MDT, 3 hours 46 minutes earlier.

Area forecast discussion, May 6, 3:07 PM MDT, 3 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BOISE ID
307 PM MDT FRI MAY 6 2016

.SHORT TERM...TONIGHT THROUGH SUNDAY...AN UPPER LEVEL LOW CENTERED
OVER SOUTHERN CALIFORNIA WILL MOVE ACROSS THE SOUTHERN GREAT
BASIN AND UTAH TONIGHT AND SATURDAY...AND OVER THE CENTRAL ROCKIES
SATURDAY NIGHT. LARGE SCALE FORCING WILL ACT ON MOIST AND UNSTABLE
AIR NORTH AND EAST OF THE SYSTEM AND BRING SHOWERS AND
THUNDERSTORMS TO THE FORECAST AREA LATE THIS AFTERNOON AND THIS
EVENING. MODELS HAVE BEEN SHOWING THE HIGHEST QPF ACROSS THE
SOUTHERN TIER OF THE FORECAST AREA AND THAT INDEED LOOKS LIKE IT
WILL BE THE CASE AS RADAR AND SATELLITE SHOW THUNDERSTORMS
ERUPTING OVER NORTHERN NEVADA AND UTAH WHICH WILL MOVE INTO SOUTH
IDAHO AND SOUTHEAST OREGON LATER THIS AFTERNOON AND EVENING.
STRONG STORMS WITH GUSTY WINDS AND SMALL HAIL POSSIBLE ALONG WITH
AN A FEW ISOLATED SEVERE STORMS. HOWEVER...FEEL THE FLASH FLOOD
THREAT IS OF MORE CONCERN. HIGH PRECIPITABLE WATER AMOUNTS AND
MOIST LOW LEVELS WILL RESULT IN LOCALLEY HEAVY RAIN WITH POTENTIAL
FOR FLASH FLOODING...PRIMARILY ACROSS SOUTHERN HARNEY AND MALHEUR
COUNTIES ON THE OREGON SIDE AND SOUTH OF THE SNAKE RIVER ON THE
IDAHO SIDE. OTHER HYDRO CONCERN IS IN THE BRUNEAU RIVER BASIN...
SPECIFICALLY ON THE EAST FORK OF THE JARBIDGE RIVER. HIGH
ELEVATION SNOWMELT IN ADDITION TO RAINFALL LATE THIS AFTERNOON
AND TONIGHT WILL LIKELY PRODUCE A SIGNIFICANT INCREASE IN FLOWS
ON THE RIVER THROUGH MURPHY HOT SPRINGS WITH SOME MINOR FLOODING
ALONG THE RIVER POSSIBLE THIS EVENING AND OVERNIGHT.

SHOWERS AND THUNDERSTORMS WILL TAPER DOWN LATE TONIGHT WITH THE
BEST CHANCE OF RAIN REMAINING ACROSS THE SOUTH. ANOTHER ROUND OF
SHOWERS AND THUNDERSTORMS EXPECTED ON SATURDAY AFTERNOON AND
EVENING WITH MUCH LESS COVERAGE AND THE ATMOSPHERE WILL NOT BE
NEARLY AS FAVORABLE FOR STRONG STORMS OR HEAVY RAIN. WARMER
TEMPERATURES EXPECTED ON SATURDAY WITH DRIER AIR AND LESS CLOUDS
OVERALL.

.LONG TERM...SUNDAY THROUGH FRIDAY...DOMINATING UPPER CLOSED LOW
WILL CONTINUE ITS JOURNEY NORTHEASTWARD...AS A TROUGH DESCENDS OUT
OF CANADA AND HELPS USHER THE LOW OUT OF THE REGION. COULD SEE
SHOWERS AND ISOLATED AFTERNOON/EVENING THUNDERSTORMS OVER THE HIGHER
ELEVATIONS OF SOUTHWEST IDAHO SUNDAY AS THE TWO LOWS INTERACT. WINDS
WILL PICK UP THROUGH THE DAY SOUTH OF THE SNAKE RIVER PLAIN AND
TEMPERATURES WILL WARM A FEW DEGREES FROM THE DAY BEFORE AS SKIES
CLEAR. AS THE DESCENDING TROUGH MOVES SOUTH OVER THE REGION
MONDAY...WILL SEE TEMPERATURES DROP ABOUT 10-15 DEGREES...SNOW
LEVELS DROP TO ABOUT 6.5K TO 7.5K MSL...AS WELL AS THE CONTINUATION
OF SHOWERS ANS ISOLATED THUNDERSTORMS OVER THE WEST CENTRAL AND BLUE
MOUNTAINS. WINDS WILL AGAIN PICK UP MONDAY AFTERNOON AND
EVENING...ESPECIALLY SOUTH AND EAST OF MOUNTAIN HOME. BEGINNING
TUESDAY...A DRY NORTHWESTERLY FLOW WILL SET IN OVER THE REGION AND
TEMPERATURES WILL WARM AGAIN...REACHING ABOUT 10 DEGREES ABOVE
NORMAL BY THE END OF THE WEEK.

&&

.AVIATION...MAINLY VFR. NUMEROUS SHOWERS AND SCATTERED
THUNDERSTORMS THIS AFTERNOON AND EVENING...MOSTLY SOUTH OF A KBNO-
KBOI-KSNT LINE...SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS TO THE
NORTH...WITH LOCAL MOUNTAIN OBSCURATION AND BRIEF IFR CONDITIONS IN
HEAVY RAIN. SURFACE WINDS... NORTHERLY 10-20 KTS...DIMINISHING AFTER
06Z. THUNDERSTORM GUSTS TO 35 KTS. WINDS ALOFT AT 10K FT
MSL...NORTHEAST 20-30 KTS...TURNING EAST 15-25 KTS BY MORNING.

WEEKEND OUTLOOK...CONTINUED SHOWERS AND ISOLATED THUNDERSTORMS
SATURDAY...DECREASING SIGNIFICANTLY AS THE WEEKEND PROGRESSES. BY
SUNDAY...SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS WILL BE MOSTLY
ISOLATED TO SW IDAHO. GUSTS TO 35 KTS WITH THUNDERSTORMS
SATURDAY...UP TO 20 KTS SUNDAY. LOCAL MOUNTAIN OBSCURATION AND BRIEF
IFR CONDITIONS IN HEAVY RAIN.

&&

.BOI WATCHES/WARNINGS/ADVISORIES...
ID...FLASH FLOOD WATCH THROUGH LATE TONIGHT IDZ015-029-030.
OR...FLASH FLOOD WATCH THROUGH LATE TONIGHT ORZ061-063.

&&

WWW.WEATHER.GOV/BOISE
WWW.FACEBOOK.COM/NWSBOISE
WWW.TWITTER.COM/NWSBOISE

SHORT TERM...TL
LONG TERM....AB/WH
AVIATION.....AB

In the hours before

Special weather statement, May 6, 6:20 PM MDT, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BOISE ID
620 PM MDT FRI MAY 6 2016

IDZ012-070100-
LOWER TREASURE VALLEY ID-
620 PM MDT FRI MAY 6 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN CANYON...SOUTHWESTERN
GEM AND SOUTHEASTERN PAYETTE COUNTIES UNTIL 700 PM MDT...

AT 619 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
EMMETT...MOVING SOUTHWEST AT 25 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  EMMETT AROUND 630 PM MDT.
  LETHA AROUND 640 PM MDT.
  STAR AND SAND HOLLOW AROUND 650 PM MDT.
  CALDWELL...NOTUS...GREENLEAF AND MIDDLETON AROUND 700 PM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

WHEN SAFE TO DO SO...PLEASE RELAY STORM REPORTS TO THE NATIONAL
WEATHER SERVICE IN BOISE IDAHO VIA LOCAL LAW ENFORCEMENT...OR NWS
BOISE FACEBOOK AND TWITTER ACCOUNTS.

&&

LAT...LON 4391 11633 4380 11645 4380 11651 4374 11651
      4354 11673 4373 11700 4403 11651
TIME...MOT...LOC 0019Z 043DEG 24KT 4393 11648

KA
Special weather statement, May 6, 6:30 PM MDT, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BOISE ID
630 PM MDT FRI MAY 6 2016

IDZ015-030-070100-
SOUTHERN TWIN  FALLS COUNTY ID-SOUTHWEST HIGHLANDS ID-
630 PM MDT FRI MAY 6 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN OWYHEE COUNTY UNTIL
700 PM MDT...

AT 629 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
HORSE BUTTE...OR 34 MILES WEST OF TWIN FALLS...MOVING SOUTHWEST AT 25
MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  COONSKIN BUTTE AROUND 640 PM MDT.
  HORSE BUTTE AROUND 650 PM MDT.
  JUNIPER RANCH...CLOVER BUTTE...CLOVER CREEK CROSSING AND JUNIPER
  BUTTE AROUND 700 PM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

WHEN SAFE TO DO SO...PLEASE RELAY STORM REPORTS TO THE NATIONAL
WEATHER SERVICE IN BOISE IDAHO VIA LOCAL LAW ENFORCEMENT...OR NWS
BOISE FACEBOOK AND TWITTER ACCOUNTS.

&&

LAT...LON 4245 11552 4254 11510 4253 11506 4239 11497
      4220 11536
TIME...MOT...LOC 0029Z 064DEG 20KT 4245 11512

AB/EP

The office that day

Everything else NWS Boise, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 6, 6:20 PM MDTSpecial Weather StatementBOICanyon40 min
May 6, 6:30 PM MDTSpecial Weather StatementBOITwin Falls30 min
May 6, 7:15 PM MDTSevere Thunderstorm WarningBOIBoise, Gem30 min
May 6, 7:33 PM MDTSpecial Weather StatementBOIAda42 min
May 6, 7:57 PM MDTSpecial Weather StatementBOIAda48 min
May 6, 9:20 PM MDTAreal Flood AdvisoryBOIAda, Boise, Canyon, Owyhee3 hr

Nearby

Severe Thunderstorm Warnings in Idaho, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.